I was diagnosed as manic-depressive (now bipolar 1) 43 years back. For many years I was on Lithium and then subsequently on Haloperidol. Then, I switched over to Valproate 18 years back. The results of the Lithium and Haloperidol were polydipsia and TD. TD was treated with Quetiapine, and over many years it almost got eliminated. Polydipsia was treated with Amiloride HCTZ and Telmisartan. So, now it is reduced to three liters daily. Now, I am on Lamotrigine and Oxcarbazepine. There are no side-effects. For sleep, I use Melatonin and Asenapine 2.5 mg. Can you recommend a better treatment protocol which I can try out for all the four problems? Thank you.
If you had four manic/depressive episodes with few hypomanic episodes in the past, then you need to continue medicines. For bipolar illness, only four mood stabilizers are available (Lithium, Sodium valproate, Carbamazepine or Oxcarbazepine and Lamotrigine). And you tried all in the past. Sodium valproate or Divalproex sodium is a good choice for patients with a history of multiple episodes. For antipsychotic medication, you are having a number of options like Olanzapine, Risperidone, etc. So, if you are maintaining well on your treatment, then do not think to change it now. Continue the same (Lamotrigine and Oxcarbazepine). Later on, if you get any problem, then we can think to change. Thank you and take care. Regards.
What about psychogenic polydipsia and Lithium-induced nephrogenic polydipsia? What about TD? What are the options? Thank you.
Psychogenic polydipsia is found in mental illnesses like schizophrenia, etc. For that, psychiatric illness should be treated. Lithium also can induce polydipsia after long-term intake. For that, it is better to switch on to another mood stabilizer or can start diuretics. TD (tardive dyskinesia) is the side effect of long-term antipsychotic intake. It is mainly by first-generation antipsychotic like Haloperidol, etc. So, it is better to give second generation antipsychotic in bipolar illness. Other options for TD, I suggest Clozapine, multivitamin, Ginkgo biloba (Flavonol, Flavone, Ginkgolides), etc. Thank you. Regards.
Was this answer helpful?
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.